Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2017, 1:19 PM EDT for 4 counties in Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 1:19 PM EDT (17:19 UTC)
- Expired
- May 19, 2017, 1:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Athens County, OH, Jackson County, OH, Meigs County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
657
WUUS51 KRLX 191719
SVRRLX
OHC009-079-105-163-191745-
/O.NEW.KRLX.SV.W.0042.170519T1719Z-170519T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
119 PM EDT FRI MAY 19 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northwestern Meigs County in southeastern Ohio...
Northeastern Jackson County in southeastern Ohio...
Southwestern Athens County in southeastern Ohio...
Eastern Vinton County in southeastern Ohio...
* Until 145 PM EDT
* At 119 PM EDT, a severe thunderstorm was located near Wellston,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park, Hamden,
Zaleski, Wilkesville, Radcliffe and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3939 8234 3926 8206 3903 8238 3904 8243
3898 8244 3894 8250 3902 8263 3939 8241
TIME...MOT...LOC 1719Z 213DEG 34KT 3906 8248
HAIL...1.25IN
WIND...60MPH
$$
092 follow-up statements
693
WWUS51 KRLX 191733
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
133 PM EDT FRI MAY 19 2017
OHC009-079-105-163-191745-
/O.CON.KRLX.SV.W.0042.000000T0000Z-170519T1745Z/
Meigs OH-Jackson OH-Athens OH-Vinton OH-
133 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN MEIGS...NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS
AND EASTERN VINTON COUNTIES...
At 132 PM EDT, a severe thunderstorm was located 7 miles southeast of
Mcarthur, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wellston, Mcarthur, Albany, Lake Hope State Park, Hamden, Zaleski,
Wilkesville, Radcliffe and Carpenter.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3939 8234 3926 8206 3903 8238 3904 8243
3909 8259 3939 8241
TIME...MOT...LOC 1732Z 213DEG 34KT 3917 8239
HAIL...1.00IN
WIND...60MPH
$$
09075
WWUS51 KRLX 191741
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
141 PM EDT FRI MAY 19 2017
OHC009-079-105-163-191750-
/O.EXP.KRLX.SV.W.0042.000000T0000Z-170519T1745Z/
Meigs OH-Jackson OH-Athens OH-Vinton OH-
141 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS AND EASTERN VINTON
COUNTIES WILL EXPIRE AT 145 PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3939 8234 3926 8206 3903 8238 3904 8243
3909 8259 3939 8241
TIME...MOT...LOC 1740Z 213DEG 34KT 3920 8236
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:33 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 19, 9:33 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 933 AM EDT Fri May 19 2017 .SYNOPSIS... A cold front sinks southward into the area today, only to retreat back northward on Saturday. A new cold front will cross from the west Sunday night. High pressure crosses Monday night. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM Friday... No changes this morning as convection continues across the southern tier of the CWA. Will be watching this area as precip amounts add up. As of 355 AM Friday... A weak cold front will meander across the region today and remain in the vicinity into the weekend. Warm and humid air clashing with the frontal boundary, should kick off isolated showers and storms early this morning and more scattered thunderstorms expected this afternoon. SPC does have the region highlighted in a marginal risk for the day, but the severe threat is relatively low. Instability is definitely there by max heating today with 1500 J/Kg of Cape for most of the area, however wind shear is lacking. 0-6km bulk shear values only topping out in the 20 knot range today will make for unorganized convection. There is also some inhibition with fairly dry air in the midlevels today, but the column does start to moisten up by later this evening. Can't rule out the potential for an isolated severe storm or two late in the day as precip loading could cause localized damaging winds. Flash flood threat will also be low today due to the highly scattered and unorganized nature of the convection today, but with PWAT values in the 1.25" to 1.5" we will have to watch for the slow moving storms in the weak flow. Localized heavy downpours may produce water problems if they strike more flood prone areas. Convection will likely weaken after sunset tonight. However, with the front still in play and forecast soundings indicating decent elevated Cape values, isolated showers and storms could persist into early Saturday morning. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 330 AM Friday... By Saturday, a nearly stationary frontal boundary will be oscillating back and forth across the southern portions of the area. Meanwhile, a very juicy air mass remains in place with theta-e values exceeding 340K at H850 and pwats from 1.5 to 1.78 inches. Deep layered shear looks low. Therefore, seems like we can experience pulse type storms with heavy rain on Saturday. Conditions remains unstable Sunday ahead of the cold front and with the cold front Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 330 AM Friday... Cold front exits east of the Appalachians my 12Z Monday with much drier and cool air behind it. Went closer to the blend of models for temperatures and PoPs through the period. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... As of 645 AM Friday... A frontal boundary will remain in our vicinity today. This will be the focus for scattered showers and thunderstorms to develop throughout the day. Forecast remains on track in that the first line of storms will impact Beckley this morning. Showers and storms will become a bit more widespread with the daytime heating adding to the instability. Still not very high confidence of anything occurring on station at this time except for BKW over the next few hours. Will likely have to handle these storms today with amendments as the convection will be unorganized and popping up in various locations. Expecting torrential rain with any of these storms today and if storms occur on station then IFR conditions are highly likely. Have continued to go with VCTS at all location this afternoon into the this evening for now due to the uncertainty in thunderstorm coverage. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY... FORECAST CONFIDENCE: Moderate until Friday afternoon then Low confidence. ALTERNATE SCENARIOS: More restrictions in thunderstorms through 02Z Saturday will likely be needed. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 12Z SATURDAY... Isolated IFR possible in showers and thunderstorms through Sunday with afternoon timeframe most likely occurrence. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...MPK/26 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...MPK
Hazardous weather outlook, May 19, 5:12 AM EDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 512 AM EDT Fri May 19 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-200915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 512 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms will develop today and an isolated severe storm is possible. These storms will also produce torrential downpours and localized flash flooding could occur in slow moving storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 7:53 AM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
753 AM EDT FRI MAY 19 2017
WVZ024-025-191230-
Logan-Mingo-
753 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT MINGO AND WESTERN LOGAN
COUNTIES...
At 752 AM EDT, a strong thunderstorm was located over Threeforks, or
10 miles west of Williamson, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamson, Logan, Chapmanville, Delbarton, Mount Gay-Shamrock, Chief
Logan State, Holden, South Williamson, Red Jacket, Chattaroy, Hinch,
Matewan, Gilbert, West Logan, Mitchell Heights, Mount Gay, Chauncey,
Myrtle, Bruno and Sarah Ann.
This includes Route 119 between mile markers 1 and 37.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3762 8216 3762 8218 3765 8218 3765 8219
3763 8219 3763 8221 3766 8224 3766 8226
3768 8230 3770 8230 3774 8233 3776 8231
3776 8233 3778 8232 3782 8238 3798 8200
3762 8183 3760 8216
TIME...MOT...LOC 1152Z 251DEG 37KT 3770 8247
21Special weather statement, May 19, 8:30 AM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
830 AM EDT FRI MAY 19 2017
VAZ003-004-WVZ033-191315-
Dickenson-Buchanan-McDowell-
830 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DICKENSON...
BUCHANAN AND WESTERN MCDOWELL COUNTIES...
At 829 AM EDT, a strong thunderstorm was located over Breaks
Interstate, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grundy, Breaks Interstate, John Flannagan Lake, Big Rock, Paw Paw,
Bradshaw, Iaeger, Panther, Jolo, Stacy, Vansant, Hurley, Avondale and
Roseann.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3723 8242 3725 8243 3727 8235 3728 8234
3728 8232 3745 8210 3751 8180 3750 8179
3724 8173 3721 8176 3719 8179 3718 8183
TIME...MOT...LOC 1229Z 263DEG 38KT 3730 8231
21Special weather statement, May 19, 8:33 AM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 AM EDT FRI MAY 19 2017
WVZ024>026-034-191315-
Wyoming-Boone-Logan-Mingo-
833 AM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO...LOGAN...
NORTHWESTERN WYOMING AND SOUTH CENTRAL BOONE COUNTIES...
At 832 AM EDT, a strong thunderstorm was located near Delbarton, or 9
miles northeast of Williamson, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Logan, Oceana, Man, Delbarton, Mount Gay-Shamrock, Bald Knob, Chief
Logan State, Holden, Mallory, Amherstdale-Robinette, Red Jacket,
Wharton, Hinch, R.d. Bailey Lake, Gilbert Creek, Matewan, Gilbert,
West Logan, Mitchell Heights and Mount Gay.
This includes Route 119 between mile markers 13 and 30.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3760 8216 3761 8217 3762 8216 3762 8218
3763 8218 3763 8219 3764 8219 3763 8217
3765 8217 3765 8219 3789 8219 3796 8160
3760 8160
TIME...MOT...LOC 1232Z 263DEG 38KT 3774 8212
21Special weather statement, May 19, 10:32 AM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
1032 AM EDT FRI MAY 19 2017
WVZ024>026-033-034-515-191630-
Wyoming-Northwest Raleigh-McDowell-Boone-Logan-Mingo-
1032 AM EDT FRI MAY 19 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MCDOWELL...MINGO...WEST CENTRAL RALEIGH...LOGAN...WYOMING AND
SOUTHEASTERN BOONE COUNTIES...
At 1024 AM EDT, strong thunderstorms were clustered near the
Kentucky and West Virginia border, moving east around 35 mph.
These storms have produced up to 1.5 inches of rain so far over the
area. An an additional 0.50 to 0.75 inches can be expected as these
storms continue to move over the area. Some minor flooding,
especially in low lying and poor drainage areas can be expected.
Locations impacted include...
Williamson, Logan, Pineville, Oceana, Man, Delbarton, Hanover, R.d.
Bailey Lake, Gilbert Creek, Mount Gay-Shamrock, Bald Knob, Holden,
Mallory, Amherstdale-Robinette, Red Jacket, Chattaroy, Hinch,
Buskirk, Matewan and Gilbert.
This includes Route 119 between mile markers 1 and 27.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3751 8193 3755 8197 3753 8201 3755 8204
3753 8205 3756 8208 3755 8213 3759 8213
3762 8218 3765 8218 3763 8221 3766 8224
3768 8230 3774 8233 3776 8231 3779 8235
3785 8236 3787 8147 3751 8145 3749 8195
TIME...MOT...LOC 1424Z 263DEG 49KT 3761 8208
21Special weather statement, May 19, 1:16 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 PM EDT FRI MAY 19 2017
OHZ075-083>085-191745-
Jackson-Athens-Meigs-Vinton-
116 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN JACKSON...SOUTHWESTERN ATHENS AND EASTERN VINTON
COUNTIES...
At 115 PM EDT, a strong thunderstorm was located near Wellston,
moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park, Hamden,
Zaleski, Wilkesville, Radcliffe and Carpenter.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3939 8235 3926 8206 3903 8238 3904 8243
3898 8244 3894 8250 3902 8263 3939 8241
TIME...MOT...LOC 1715Z 214DEG 34KT 3904 8251
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:16 PM EDT | Special Weather Statement | RLX | Jackson, Vinton | 29 min |
| May 19, 5:55 PM EDT | Special Weather Statement | RLX | Perry | 35 min |
| May 19, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Morgan, Perry, Vinton | 56 min |
| May 19, 7:15 PM EDT | Special Weather Statement | RLX | Morgan, Washington | 30 min |
| May 19, 7:43 PM EDT | Special Weather Statement | RLX | Gallia, Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.